Posted by SLS on February 20, 2005, at 7:11:30
I am becoming suspicious that the discontinuation syndrome (withdrawal) is self-reinforcing in a manner similar to the kindling model of epilepsy. If this is true, then one becomes increasingly sensitive to dosage reductions and the severity of the withdrawal symptoms increases over the taper period. The degree to which this occurs would be proportional to the amount of time one spends in the "withdrawal state". Among other things, this might explain why some people describe the persistence of withdrawal symptoms long after the drug has been discontinued. If kindling is operating, it makes it that much more critical to prevent the withdrawal state from emerging in the first place or discontinue the drug as rapidly as possible and endure the syndrome for a shorter period of time while intervening with palliative measures. Strategies might best be designed by taking into account the kindling process.